To the Editor.
—We were delighted to read your recent article titled "Blindness Secondary to Steroid Injections Into the Nasal Turbinates" by Barton Byers, MD (Archives 97:79-80, 1979).We recently saw a 60-year-old man at Wilford Hall Medical Center complaining of sudden diplopia on upward and right lateral gaze after a visit to his dentist and an injection of lidocaine (Xylocaine) to a right upper molar. He explained that his diplopia had disappeared as soon as the anesthetic had worn off.The results of an eye examination revealed that his vision was 20/20 bilaterally, his extraocular movements were intact, and his pupils were equal, round, and reactive to light and accommodation. No pain was associated with the temporary diplopia.Researching the literature revealed very few cases of this type.1,2 The most accepted reason for this phenomenon in the literature appeared to be that the injection of the lidocaine might
Schwartz JG, May DR, Shore JW. Blindness Secondary to Steroid Injections. Arch Ophthalmol. 1979;97(6):1177. doi:10.1001/archopht.1979.01020010625026
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: